AF Association
14,683 members17,645 posts

Calcium channel blockers

Hi all ,just asking for information on calcium channel blockers ,been taken off bisoprolol after successful ablation but my doctor is struggling to control my high blood pressure have already increased my candasartan to 16mg but hasn't reduced it so they have suggested the calcium channel blockers any information please as I dont want to go back to what it was like on bisoprolol when it was an effort to do anything ,now I am back walking around the park every evening I am worried in case I will go back to how I was before and have no energy to do anything ,thanks in advance ,brenda

12 Replies
oldestnewest

For me calcium channel blockers were a disaster as my legs swelled up so badly I could not get shoes on. We are all different of course so you may be fine. I am on losartan and indapymide.

2 likes
Reply

Thank you Bob !

Reply

Just to offer some balance, calcium channel blockers have worked well for me. No swollen legs or ankles and none of the lethargy that I experienced with Bisoprolol so from my experience, well worth trying.

1 like
Reply

Thank you FlapJack

Reply

I was prescribed diltiazem for rate control after having a strong negative reaction to metoprolol—no energy, even with small dose. Diltiazem worked well for me, in small doses. As Bob said, everyone is different. Hope it works for you.

Reply

Losartan doing a good job for me and the big fat feet with diltiazem now only slightly fat feet.

2 likes
Reply

I take Felodipine as a calcium channel blocker. So much better than Bisoprolol

1 like
Reply

I'm on 10 mg of verapamil (5 mg in the morning, 5 at night) and I have no significant side effects. Initially, maybe for a few months, I felt a bit dragged out, and on bad days I thought: I can't live like this with no energy or motivation - but over time I got used to the medication and those feelings went away, and now I have plenty of energy. My worry was long-term effects of taking calcium channel blockers ... but what I've read so far is that, if anything, CCBs have protective effects on age-related diseases:

Long-term calcium channel blockers is associated with:

(a) reduced risk for Parkinson's disease;

(b) reduced risk of prostate cancer;

(c) reduced risk of dementia;

(d) *NO* increased risk of cancer (a concern raised in the 90s). This includes breast cancer which was previously thought to be a concern.

1 like
Reply

Was on verapamil 120mg slight exercise intolerance, no other effects.

Then was put on diltiazem 200mg ,(with flecainide as my AF had gone worse) exercise intolerance, brain fog, tiredness (but nowhere near as bad as bisoprolol for me) . I tried 120mg for several weeks and it was much better for all 3 symptoms but owing to an issue that resulted in a&e I was put back on 200mg (I think wrongly). The diltiazem symptoms seemed to get worse over time. I tolerated them as i had an ablation planned . Now I am off all drugs.

If i had to have a rate control then I would have the diltiazem before the 2 beta blockers I tried : bisoprolol and Atenolol.

Reply

I used to use verapamil and the only problem was leg swelling. However this was easily controlled by raising my legs at night by stuffing a duvet under the bottom end of the mattress.

However I would suggest you try ramapril first to lower your BP as not all ACE inhibitors work in quite the same manner.

Reply

My bp was far too high and my GP suggested I take 3.75 bisopropol at night. It's worked and no tiredness in the day. Down side is my dreams but that doesn't happen to everybody. Feeling so much better.

Reply

Hi I am finding them better than Bisoporol...I am on Diltiazem and not as tired

Reply

You may also like...